North Dakota, 2013

Hail and Damaging Winds in North Dakota, August 26, 2013

August 26, 2013 · NWS BIS · 5 events in 3 counties and zones

Small-scale short wave impulses embedded within the northern periphery of an upper level ridge triggered late afternoon and evening severe thunderstorms along a weak low level convergence zone. The thunderstorms produced severe wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Small-scale short wave impulses embedded within the northern periphery of an upper level ridge triggered late afternoon and evening severe thunderstorms along a weak low level convergence zone. The thunderstorms produced severe wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 26, 1:24 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 26, 1:24 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT MON AUG 26 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 324 PM CDT MON AUG 26 2013

MAIN CONCERNS THIS SHORT TERM WILL BE THUNDERSTORMS. BROAD FEATURES
INCLUDE A LARGE AND PERSISTENT RIDGE IN THE UPPER ATMOSPHERE. ON THE
WESTERN SIDE OF THE RIDGE A TROPICAL PLUME IS IDENTIFIED ON THE
WATER VAPOR IMAGE. A WEAK SHORTWAVE NOW MOVING THROUGH NORTHEAST
WYOMING WILL SUPPORT CONVECTION THIS EVENING AND OVERNIGHT. AS THE
SHORT WAVE TROUGH TRANSITS ACROSS THE RIDGE EXPECT AN INCREASE IN
THUNDERSTORMS ...WHICH SO FAR TODAY APPEAR TO BY LIMITED BY THE WARM
MID LEVEL TEMPERATURES. WITH THE ADDED LIFT FROM THE SHORTWAVE
EXPECT THUNDERSTORMS TO BECOME MORE ACTIVE LATE THIS AFTERNOON AND
EVENING...MAINLY SOUTH CENTRAL AND SOUTHEAST. MULTIPLE WEAK OUTFLOW
BOUNDARIES EXIST ACROSS THE SOUTH CENTRAL...AND CLOUDS ACROSS NORTH
DAKOTA SUPPORTING DIFFERENTIAL HEATING AND ENHANCING THE THERMAL
BOUNDARY.

TONIGHT...THUNDERSTORM THREAT WILL MOVE EAST. ENDED THE CHANCE OF
THUNDERSTORMS AFTER 1 AM. SOUTHEAST UPSLOPE FLOW AND WEAK SHORTWAVE
ENERGY IN FLOW ALOFT WILL SUPPORT A SLIGHT CHANCE OF THUNDERSTORMS
SOUTHWEST TUESDAY AFTERNOON.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 324 PM CDT MON AUG 26 2013

MAIN FORECAST ISSUES IN THE LONG TERM WILL BE DAYTIME HIGH
TEMPERATURES AND PERIODIC THUNDERSTORM CHANCES.

THE OVERALL UPPER LEVEL PATTERN REMAINS NEARLY UNCHANGED WITH A
CONTINUED GOOD AGREEMENT AMONG BOTH THE ENSEMBLE AND DETERMINISTIC
MODELS. FINER DETAILS CONTINUE TO COME TO A CONSENSUS AMONG THE
MODELS EARLY IN THE PERIOD...BUT SIGNIFICANT DIFFERENCES STILL EXIST
OVER THE WEEKEND AND EARLY NEXT WEEK. EXCEPT FOR A FEW ADJUSTMENTS
TO BUMP UP POPS WHERE MODELS ARE MORE IN LINE...STILL UTILIZED A
MODEL BLEND SOLUTION FOR POPS DURING MOST OF THE LONG TERM PERIOD.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...BETTER THUNDERSTORM CHANCES
APPEAR IN STORE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT WHEN A FEW
UPPER LEVEL WAVES MOVE INTO THE NORTHERN PLAINS AND TEMPORARILY
BREAKS DOWN THE UPPER LEVEL RIDGE. DETERMINISTIC MODELS INDICATE
INCREASED WARM ADVECTION WEDNESDAY AFTERNOON AND EVENING AHEAD OF
SURFACE LOW PRESSURE THAT DEVELOPS OVER THE WESTERN DAKOTAS. POPS
ARE GREATEST WEDNESDAY IN THE WEST HALF DURING THE DAY...WITH HIGHER
CHANCE POPS SPREADING EAST WEDNESDAY NIGHT AS THE INCREASED WARM
ADVECTION AND COOLING UPPER LEVEL TEMPERATURES WITH THE SHORTWAVES
SHOULD SUSTAIN CONVECTION AS IT TRANSLATES EAST.

THURSDAY AND THURSDAY NIGHT...THE LAST OF THIS ROUND OF UPPER LEVEL
SHORTWAVE ENERGY IMPULSES IS PROGGED TO MOVE EAST ACROSS THE STATE
THURSDAY BEFORE EXITING THE REGION THURSDAY AFTERNOON/NIGHT. UPPER
LEVEL RIDGING QUICKLY REBOUNDS ON THURSDAY NIGHT.

FRIDAY THROUGH MONDAY...THE MODELS IN GENERAL KEEP THE UPPER LEVEL
RIDGE ESTABLISHED OVER THE CENTRAL US THROUGH THE WEEKEND. THE
MODELS DIFFER AFTER THIS...WITH THE ECMWF KEEPING THE RIDGE IN PLACE
WHILE THE GFS SOLUTION DEPICTS THE RIDGE BROADENING AND MOVING EAST.
THUS WILL CONTINUE WITH A MODEL BLEND HERE WHICH GIVES MAINLY SLIGHT
CHANCE POPS EACH DAY.

TEMPERATURES SHOULD REMAIN ABOVE AVERAGE THROUGH SATURDAY WITH HIGHS
MAINLY 85-90 NORTH TO LOW TO MID 90S SOUTH. THE MODEL BLEND HINTS OF
TEMPERATURES MOVING BACK TOWARDS SEASONABLE SUNDAY/MONDAY WITH HIGHS
75-85 NORTH AND IN THE 80S SOUTH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 324 PM CDT MON AUG 26 2013

AT 3 PM CDT...AN ENHANCED THERMAL BOUNDARY WAS FORMING FROM
CLOUDINESS NORTH AND CLEAR SKIES SOUTH OF THE SOUTH DAKOTA/NORTH
DAKOTA BORDER. THREAT OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT
MAINLY BETWEEN KBIS-KJMS. WILL CONTINUE TO HANDLE THIS WITH VCTS IN
THE TAF FORECAST AT KBIS-KJMS. SMALLER CHANCE AND MORE UNCERTAINTY
AT KDIK-KISN-KMOT THIS EVENING SO HAVE NOT MENTION THUNDERSTORMS
THERE. VFR AT ALL TAF SITES THROUGH THE 18Z TAF FCST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...JV
AVIATION...WAA
Hazardous weather outlook, Aug 26, 3:45 PM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT MON AUG 26 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-272245-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
545 PM CDT MON AUG 26 2013 /445 PM MDT MON AUG 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
WESTERN AND FAR SOUTH CENTRAL NORTH DAKOTA THIS EVENING. LARGE
HAIL...DAMAGING WINDS...LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING
ARE THE PRIMARY THREATS. STORMS ARE EXPECTED TO WEAKEN AS THEY
MOVE EAST THROUGH THE NIGHT.

AREAS OF FOG...POSSIBLY DENSE...ARE ALSO FORECAST ACROSS THE AREA
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTHWEST TUESDAY
AFTERNOON.

THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

THERE IS A GOOD CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY...THEN
FRIDAY AFTERNOON INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Special weather statement, Aug 26, 10:52 AM MST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1252 PM CDT MON AUG 26 2013

NDZ003-011-261830-
RENVILLE-WARD-
1252 PM CDT MON AUG 26 2013

...SPECIAL WEATHER STATEMENT...

AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COULEE...OR 37 MILES NORTHWEST OF MINOT...
MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREENE...
  GRANO...
  MOHALL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Aug 26, 2:28 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
428 PM CDT MON AUG 26 2013

NDZ017-018-032-262200-
BILLINGS ND-DUNN ND-MCKENZIE ND-
328 PM MDT MON AUG 26 2013

...STRONG THUNDERSTORMS TO IMPACT WESTERN DUNN...CENTRAL MCKENZIE
AND NORTHEASTERN BILLINGS COUNTIES...

AT 425 PM CDT/325 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
WEST OF THEODORE ROOSEVELT NATIONAL PARK NORTH TO 9 MILES SOUTHEAST
OF GRASSY BUTTE...AND MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN..OCCASIONAL PEA SIZE HAIL AND FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  THEODORE ROOSEVELT NATIONAL PARK NORTH...
  OAKDALE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD
Special weather statement, Aug 26, 3:03 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
503 PM CDT MON AUG 26 2013

NDZ017-018-262300-
DUNN ND-MCKENZIE ND-
503 PM CDT MON AUG 26 2013

...THUNDERSTORMS WERE MOVING THROUGH PARTS OF MCKENZIE AND DUNN
COUNTIES AT 400 PM MDT...

AT 400 PM MDT THUNDERSTORMS EXTENDED FROM THE THEODORE ROOSEVELT
NATIONAL PARK NORTH UNIT...TO 10 MILES WEST OF KILLDEER. MOVEMENT
WAS NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH AND HAIL UP TO THE SIZE OF PENNIES ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
LIGHTNING.

STORMS WILL MOVE NEAR...
OAKDALE AROUND 420 PM MDT.
LITTLE MISSOURI STATE PARK AROUND 440 PM MDT.
JOHNSONS CORNER AROUND 555 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JP MARTIN
Special weather statement, Aug 26, 3:33 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM CDT MON AUG 26 2013

NDZ009-010-017-018-262315-
DUNN ND-MCKENZIE ND-MOUNTRAIL ND-WILLIAMS ND-
533 PM CDT MON AUG 26 2013

...THUNDERSTORMS WERE MOVING NORTHEAST THROUGH PARTS OF DUNN AND
MCKENZIE COUNTIES AT 430 PM MDT...

AT 430 PM MDT A LINE OF THUNDERSTORMS EXTENDED FROM 6 MILES SOUTH OF
LEWIS AND CLARK STATE PARK...TO NEAR KILLDEER. MOVEMENT WAS
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
LIGHTNING.

SOME LOCATIONS IN THE PATH OF THE STORMS INCLUDE...
WHITE TAIL BAY RECREATION AREA...TOBACCO GARDEN BAY RECREATION
AREA...KEENE...MANDAREE...CHARLSON...NEW TOWN...WHITE EARTH BAY
RECREATION AREA AND MCKENZIE BAY RECREATION AREA. IF YOU ARE ON LAKE
SAKAKAWEA IN THIS AREA...MOVE TO SHORE NOW...AND INTO SHELTER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THESE STORMS MAY INTENSIFY...SO BE READY TO TAKE SHELTER IF STORMS
MOVE INTO YOUR AREA.

JP MARTIN

The radar

The Bismarck radar (KBIS), 167 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Dunn

When
August 26, 3:46 PM MST to 3:51 PM MST
Where
Dunn County, 3.58 mi NNE of Killdeer
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.420, -102.750

Pea size hail and heavy rain accompanied the strong winds.

Thunderstorm Wind, Divide

When
August 26, 5:50 PM CST to 6:00 PM CST
Where
Divide County, 6.99 mi SSW of Alkabo
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
48.780, -103.940

Large tree limbs were snapped due to the strong winds.

Hail, Divide

When
August 26, 5:52 PM CST to 5:55 PM CST
Where
Divide County, 6.28 mi S of Alkabo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.780, -103.890

Thunderstorm Wind, Divide

When
August 26, 6:45 PM CST to 6:50 PM CST
Where
Divide County, 2.91 mi SSE of Ambrose
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.910, -103.450

Very heavy rain accompanied the strong winds.

Hail, Ward

When
August 26, 8:30 PM CST to 8:35 PM CST
Where
Ward County, 4.97 mi SSE of Niobe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.620, -102.160

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464133, 464134, 464135, 464137, 464138.